Part 4: The Cholinergic Toxidrome
Section 7: Differential Diagnosis of the Cholinergic Toxidrome
Course: WB 1098
CE Original Date: October 16, 2007
CE Renewal Date: October 16, 2010
CE Expiration Date: October 16, 2012
Download Printer-Friendly Version pdf icon[PDF – 1.88MB]
Upon completion of this portion of the case study, the learner should be able to:
- Identify other medical conditions that could be mimicked by the cholinergic toxidrome.
In some cases, diagnosis may be difficult, particularly in pediatric cases (Sofer, Tal et al. 1989; Tareg et al. 2001; Erdman 2004) (discussed more later) and the early stages of toxicity when symptoms may be mild and non-specific. (Erdman 2004) In one study, 16 of 20 transferred patients with cholinesterase inhibitor toxicity were misdiagnosed. (Carlton, Simpson et al. 1998)
One report on organophosphate poisoning suggested that the most common mistake was to misdiagnose cases presenting with vomiting, diarrhea, and abdominal pain as gastroenteritis. (Hayes, van der Westhuizen et al. 1978)
Some examples of conditions that could be mimicked by cholinesterase inhibitor poisoning are shown in the table below.
|Cholinesterase Inhibitor Clinical Finding(s)||Condition(s) Mimicked|
||Viral respiratory infection (common “cold”) (Gaon and Werne 1955)|
||Influenza (Carlton, Simpson et al. 1998)|
||Mental illness (Gershon and Shaw 1961)|
||Diabetic ketoacidosis (Clark 2002)|
||Gastroenteritis, food poisoning (Tareg et al. 2001)|
||Pneumonia (Perrone, Henretig et al. 2003), meningitis|
||Myasthenia crisis, (Erdman 2004); Guillain-Barré syndrome (Tareg et al. 2001)|
||Nicotine poisoning (Erdman 2004)|
||Cholinergic drug (e.g., pilocarpine, carbachol, bethanechol, or methacholine) overdose (Erdman 2004)|
||Opiate overdose, pontine infarction (Tareg et al. 2001)|
||Intoxication, (Reigart and Roberts 1999) brain injury (Wyckoff, Davies et al. 1968)|
||Hypertensive encephalopathy (Wyckoff, Davies et al. 1968)|
||Asthma attack (Tareg et al. 2001)|
||Hydrocarbon ingestion with aspiration pneumonia (Clark 2002)|
||Coronary ischemia, myocardial infarction, congestive heart failure, or cardiogenic shock|
||Severe pyrethroid insecticide* toxicity (Holland 2002)|
* Misdiagnosing this for cholinesterase inhibitor poisoning could lead one to mistakenly administer toxic doses of atropine. (The treatment of pyrethroid poisoning is benzodiazepines or Phenobarbital for seizures, together with supportive care.) (Holland 2002)
Several findings can help differentiate cholinesterase inhibitor toxicity from other conditions:
- A history of exposure, especially with multiple victims and similar clinical findings. (See Exposure History, Section 9)
- Response to an atropine challenge. The failure to show signs of atropinization after a trial dose of atropine is said to suggest cholinesterase poisoning. This topic is discussed in detail in the Section 11, Management Strategy 3: Medications.
- The presence of fasciculations and weakness (These signs are considered by some to be the most reliable findings in cholinesterase toxicity). (Clark 2002) Although miosis (pupillary constriction) can be absent or can reflect other conditions, its presence still should raise a high level of suspicion.
- The cholinergic toxidrome can be misdiagnosed because its signs and symptoms mimic a number of other illnesses.
- The factors most useful in differential diagnosis are:
- A history of exposure to cholinesterase inhibitors.
- The presentation of multiple victims with similar findings.
- The presence of fasciculations and muscle weakness.
- Response to an atropine challenge.
- Miosis (pupillary constriction) is a helpful sign, even though mydriasis (pupillary dilation) has been reported instead in up to 13% of the cases.